Research Articles

Economic Theory

, Volume 15, Issue 3, pp 689-700

A simple characterization of majority rule

  • Donald E. CampbellAffiliated withDepartment of Economics and The Program in Public Policy, The College of William and Mary, Williamsburg, VA 23187-8795, USA (e-mail: decamp@wm.edu)
  • , Jerry S. KellyAffiliated withDepartment of Economics, Syracuse University, Syracuse, NY 13244-1090, USA (e-mail: jskelly@maxwell.syr.edu)

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary.

Assuming an odd number of voters, E. S. Maskin recently provided a characterization of majority rule based on full transitivity. This paper characterizes majority rule with a set of axioms that includes two of Maskin's, dispenses with another, and contains weak versions of his other two axioms. It allows the number of voters to be odd or even.

Keywords and Phrases: IIA, Majority, Pareto, Single-peaked, Transitivity.
JEL Classification Numbers: D60, D63, D71, D74.